Dr Oz: Statin Grapefruit Danger & Garlic Unsafe with Blood Thinners?

Dr Oz: Unhealthy Food & Medicine Combinations

Are everyday foods like grapefruit interfering with your prescription medications? Dr Oz had some news for you that could have you changing your menu plan. If you are on statins, blood thinners, or thyroid medication, keep reading for details. As always, check with your doctor for questions and answers specific to your health needs.

Dr Oz: Statin Grapefruit Danger

Dr Oz: Statin Grapefruit Danger & Garlic Unsafe with Blood Thinners?

Dr Oz talked about how certain common types of prescription drugs can interact with everyday foods, such as garlic, walnuts, and even grapefruit.

Millions of Americans take Statins to control their cholesterol. Did your doctor mention that you should not eat grapefruit if you are taking statins?

Dr Oz said that enzymes break down and digest the statin in a normal case. But grapefruit can block this enzyme from absorbing the statin, causing high levels of buildup that can damage the kidneys.

His advice was to consistently eat the same amount of grapefruit on a daily basis (even if that is none).

Dr Oz: Garlic Unsafe with Blood Thinners?

For patients who take blood thinners, do you know what food you should be worried about interacting? Would you have imagined that garlic cloves are dangerous for patients on blood thinners?

Doctor Oz explained that garlic is a natural anticoagulant. Blood Thinners smooth out clots in the body. When combined with garlic, blood can thin so much that you start to bleed. Dr Oz said to limit your garlic and avoid garlic supplements if you are on blood thinners.

Dr Oz: Thyroid Medication Vs Walnuts

If you are on a Thyroid medication, you may think you are safe. But you need to watch out for walnuts. Dr Oz loves to sing the praises of walnuts for your health, but they do not mix well with Thyroid medicines.

Walnuts are high in dietary fiber, which can bind with the medication and prevent it from being absorbed, throwing your hormones out of whack. You can still eat walnuts. Just don’t eat them within four hours of taking your medication.

Keep this in mind for other high fiber foods as well. For specific questions, be sure to consult your personal physician.

Don't forget to like us on Facebook and to follow us on Twitter and on Pinterest!


Tagged as: , , ,

 

About the author

Pat Howard is a writer and editor in Los Angeles. He was born with a remote control in his hand, and is grateful to finally have a haven at Recapo for his pathological love of daytime television.

More posts by | E-mail Pat Howard

 

 

 

Add a comment

required

required

optional


Current day month ye@r *

Sign up to our newsletter!